It is a new year and time for a new installment of Medication Mondays, the series that offers a brief, informative introduction to mental health medications, with the hope of educating and reducing the stigma surrounding the use of mental health medication. As I say every week, this series is not meant as a substitute for medical advice. I am not a doctor, just someone who is hopefully reducing the stigma surrounding these medications one post at a time. Today we are taking a look at the anti-depressant Effexor (Venlafaxine).
Effexor is an anti-depressant belonging to the class of medication known as serotonin-norepinephrine reuptake inhibitors (SNRIs). Like other medications in this class, Effexor acts on serotonin and norepinephrine to restore a balance of neuro-chemicals in the brain. It is taken 2-3 times per day, typically with food. The benefits of this medication are increased energy and mood.
However, like most mental health medications, Effexor comes with a variety of potential side effects. These can include blurred vision, constipation, difficulty sleeping, dizziness, unusual sweating, nausea, and yawning. Furthermore, this medication can cause an increase in blood pressure, so you should let your doctor know if you have any concerns about your blood pressure before beginning this medication.
Also, individuals should not come off Effexor suddenly, as doing so comes with a whole slate of potential risks. These risks include confusion, headaches, changes in sleep patterns, and brief feelings similar to electric shock. These effects are in addition to the risk that a patient’s underlying depression gets worse.
Lastly, I want to point out that just because a given medication comes with possibly unpleasant side effects, as many mental health medications do, that is no reason no to talk to your doctor about them. I resisted medication for a long time, which was a mistake. I am now on Lexapro, and it has helped. But again, this is not meant as medical advice. If you have questions about Effexor or any other mental health medication, you should talk to your doctor.
And as always, thanks for reading.
Source: WebMD: Effexor